Alert archive / Florida / Flash Flood Warnings in 2023
Flash Flood Warning 61, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 1, 2023, 6:21 PM CDT for Calhoun County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2023, 6:21 PM CDT (23:21 UTC)
- Expired
- Sep 1, 2023, 7:27 PM CDT
- In force
- 66 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Calhoun County, FL
The radar
The Tallahassee radar (KTLH), 66 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1658 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WGUS52 KTAE 012321
FFWTAE
FLC013-020115-
/O.NEW.KTAE.FF.W.0061.230901T2321Z-230902T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
621 PM CDT Fri Sep 1 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Northeastern Calhoun County in the panhandle of Florida...
* Until 815 PM CDT.
* At 621 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 4 inches of
rain have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Altha, Henderson Mill, Macedonia, Selman, Ocheesee, Chipola and
Torreya State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3049 8499 3051 8518 3061 8513 3061 8493
3059 8494 3058 8494 3058 8496 3057 8497
3057 8496 3055 8498 3052 8499 3051 8499
FLASH FLOOD...RADAR INDICATED
$$
73-YOUNG1 follow-up statement
616
WGUS72 KTAE 020027
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
727 PM CDT Fri Sep 1 2023
FLC013-020037-
/O.CAN.KTAE.FF.W.0061.000000T0000Z-230902T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun FL-
727 PM CDT Fri Sep 1 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CALHOUN
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM CDT for portions of
Florida. Portions of Georgia.
LAT...LON 3049 8499 3051 8518 3061 8513 3061 8493
3059 8494 3058 8494 3058 8496 3057 8497
3057 8496 3055 8498 3052 8499 3051 8499
$$
73-YOUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:52 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 1, 2:52 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
352 PM EDT Fri Sep 1 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Saturday)
Issued at 345 PM EDT Fri Sep 1 2023
The service area is currently under an extremely moist air mass,
with satellite-derived PW values an impressively and extremely
high 2.2-2.5 inches. The 12z TAE sounding PW value of 2.37 inches
exceeded the Max Moving Average for this date in the sounding
climatology. Meanwhile, we also have a surface front stretched out
across the area, as shown by southerly surface winds over our FL
counties and easterly winds over our AL/GA counties. Deep
southerly flow atop the front is supporting slow-moving
backbuilding convective cells. Weatherstem sites have shown
instantaneous rainfall rates of up to 7.5 in/hr today, so a storm
does not have to linger over the same place for long to bring
flooding and runoff issues. A Flood Watch will remain in effect
through this evening over our FL counties, and roughly our two
southern tiers of GA counties, though our Alabama counties are
picking up heavy rain as of this writing too.
Looking at more of the big picture, there is currently a sharp
moisture gradient over eastern Georgia. Past the Savannah River,
PW values are 1 inch or less. As east and northeast flow starts to
deepen on Saturday, the leading edge of the drier air will start
to spread across the I-75 corridor on Saturday. Near, north, and
east of Albany, surface dewpoints will fall into the 60s. Those
same areas will see rain chances drop significantly after this
evening. Further south and west, the richly moist air mass will
continue for one more day, but frontal forcing for heavy rain will
be more confined to the Panhandle coast.
&&
.SHORT TERM...
(Saturday night through Sunday night)
Issued at 345 PM EDT Fri Sep 1 2023
Deep layer ridging will begin to influence the weather for our
region over the next few days. Some showers/thunderstorms are
expected to remain on Sunday, but should be confined to the
Panhandle coastline as a result of the seabreeze with PoPs around
30%-40%. Temperatures on Sunday will start in upper 60s to low 70s
in the morning, and generally warm to the upper 80s in the
afternoon across SE AL and SW GA and low 90s in Florida.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 345 PM EDT Fri Sep 1 2023
The ridging will hold through the work week. The dry air will
keep rain chances to a minimum and mainly limited to and along the
coast with the afternoon seabreeze. PoPs are less than 20%
through mid-week. With the high pressure comes warming
temperatures with afternoon highs increasing from the low 90s at
the start of the week, to the mid-upper 90s by mid-week. Overnight
lows will be in the low to mid 70s for the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Fri Sep 1 2023
An extremely moist air mass is currently in place, supporting a
fairly widespread coverage of thunderstorms and remnant areas of
showers and stratiform rain. Torrential, tropical rainfall rates
under the storms will lead to vsbys within thunderstorms of 2SM
or less. With the moist air mass, MVFR cigs in the 020-030 range
will be common through this afternoon. Then tonight, easterly
surface winds will start to bring a drier air mass across the ABY
and VLD terminals, limiting any overnight drop in ceilings. At
ECP, TLH, and DHN the drier air mass will hold off until well into
Saturday, maintaining a murky air mass with IFR cigs possible on
Saturday morning, plus a continuation of showers and
thunderstorms.
&&
.MARINE...
Issued at 345 PM EDT Fri Sep 1 2023
South to southeasterly flow is expected today and will become
easterly by the weekend. Scattered to widespread showers and
thunderstorms will be possible through Saturday, before returning
to a more typical summertime pattern by Sunday. Chances for rain
and storms again around midweek.
&&
.FIRE WEATHER...
Issued at 345 PM EDT Fri Sep 1 2023
From Saturday through Monday, east and northeast winds will help
a drier air mass to slowly make inroads across the districts.
Daytime RH values and rain chances will both trend downward, while
temperatures will average near or slightly below normal.
&&
.HYDROLOGY...
Issued at 345 PM EDT Fri Sep 1 2023
Rivers:
The Withlacoochee, Aucilla, and St. Marks rivers remain elevated
and are currently in action stage as of this morning. The Aucilla
at Lamont and the St. Marks at Newport are still expected to make
it to minor flood stage this weekend. The latest observations and
guidance for the Withlacoochee near Valdosta appears to have shown
a crest in action stage and may hold in that range for the few
days. As a result, the Flood Warning for the Withlacoochee River
above Valdosta (Skipper Bridge Rd) has been cancelled.
Heavy Rain Today and Tomorrow:
Upper level troughing over the central Gulf in addition to a
quasi stationary boundary will lead to showers and thunderstorms
today and tomorrow. Today is expected to have the best chance for
areas of heavy rain, as PWATs are anticipated to be around 2.3-2.4
inches, with an observed PWAT of 2.37" from the TAE 12z sounding,
and a backdoor front may work its way into the area giving the
environment another forcing mechanism to work with. Currently, we
have rainfall amounts ranging roughly from 0.50 to 2 inches across
southeast AL, the FL counties, and from Quitman County to Brooks
County GA. Areas north of the aforementioned GA line are less 0.50
inches of rain. Whereas, Valdosta may receive 1 to 1.5 inches.
Probabilistic CAM and ensemble guidance for the next 24 to 48
hours, show that locally higher amounts of 3 to 5 inches may be
possible. WPC has issued a Slight Risk (level 2 of 4) for
Excessive Rainfall across portions of the Florida Big Bend and
Panhandle, and a Marginal Risk (level 1 of 4) for excessive
rainfall across portions of SE Alabama and SW Georgia for today.
Given the recent rains from Hurricane Idalia, those regions that
saw heavy rainfall will be more susceptible to flash flooding than
zones primarily west of the Flint river that saw much lower to
near zero rainfall totals from Idalia. Due to the observed
rainfall rates so far and the already saturated soils in Georgia,
a Flood Watch is in effect through late this evening for all of
our FL counties and southwest/south-central Georgia.
For tomorrow, high pressure builds in from the northeast which
should usher the stationary front out of the region. WPC paints a
Marginal Risk (level 1 of 4) from the Forgotten Coast to the FL
Panhandle. PWATs of 2.0 to 2.25 inches remains over this area
which could lead to pockets of heavy rain and localized flooding.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 87 71 88 / 60 40 10 10
Panama City 76 86 74 89 / 70 80 40 40
Dothan 72 84 69 87 / 70 40 10 10
Albany 71 86 67 87 / 50 10 10 0
Valdosta 71 86 66 86 / 50 10 0 0
Cross City 74 90 70 90 / 70 40 10 10
Apalachicola 78 85 76 86 / 80 80 40 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 11 PM EDT /10 PM CDT/ this evening for
FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.
High Rip Current Risk until 2 AM EDT /1 AM CDT/ Saturday for
FLZ108-112-114-115.
GA...Flood Watch until 11 PM EDT this evening for GAZ143>147-155>161.
AL...None.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Haner
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...KR/MontgomeryIn the hours before
Special weather statement, Sep 1, 2:36 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
336 PM EDT Fri Sep 1 2023
FLZ019-028-029-012015-
Inland Taylor FL-Madison FL-Lafayette FL-
336 PM EDT Fri Sep 1 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAFAYETTE...
NORTHEASTERN TAYLOR AND SOUTHEASTERN MADISON COUNTIES THROUGH 415 PM
EDT...
At 335 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Dowling Park, or 14 miles northeast of Perry, moving
northwest at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Madison, Lee, Townsend, Moseley Hall, Chancey, Smith, Hopewell,
Buckville, Day, and Mayo Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
3029 8323 3026 8324 3025 8325 3023 8324
3018 8325 3017 8323 3015 8324 3010 8321
3001 8341 3026 8363 3050 8354 3045 8322
3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 1935Z 148DEG 16KT 3024 8338
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYLocal storm report, Sep 1, 2:36 PM CDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
336 PM EDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Flash Flood Bradford 30.65N 85.55W
09/01/2023 Washington FL 911 Call Center
Flooding reported along Pioneer Road at
Gainer Rd. Time estimated by radar.
&&Local storm report, Sep 1, 3:13 PM CDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
413 PM EDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Rain Cottonwood 31.05N 85.30W
09/01/2023 M4.02 inch Houston AL Public
Ambient weather station Pristine Acres.
0405 PM Flash Flood Webb 31.26N 85.27W
09/01/2023 Houston AL 911 Call Center
Law enforcement reports water covering the
roadway in Webb.
&&Local storm report, Sep 1, 3:19 PM CDT, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
419 PM EDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM Rain Wausau 30.63N 85.60W
09/01/2023 M4.05 inch Washington FL Public
FWSN Washington County mesonet.
&&Special weather statement, Sep 1, 5:10 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
610 PM EDT Fri Sep 1 2023
ALZ069-FLZ011-GAZ155-156-012300-
Houston AL-Jackson FL-Decatur GA-Seminole GA-
610 PM EDT Fri Sep 1 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOUSTON...
JACKSON...WEST CENTRAL DECATUR AND SEMINOLE COUNTIES THROUGH 700 PM
EDT/600 PM CDT/...
At 610 PM EDT/510 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Chattahoochee, or 15 miles east of
Marianna, moving northwest at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marianna, Chattahoochee, Malone, Sneads, Grand Ridge, Greenwood,
Alford, Bascom, Reynoldsville, Crosby, Little Hope, Blue Spring,
Union City, Lovedale, Dellwood, Riverturn, Star, Hornsville,
Alliance, and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3114 8507 3110 8503 3107 8503 3107 8498
3092 8476 3083 8477 3078 8481 3077 8485
3074 8487 3070 8486 3066 8489 3062 8491
3061 8493 3061 8516 3070 8541
TIME...MOT...LOC 2210Z 118DEG 13KT 3080 8498
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
16-WORSTERSpecial weather statement, Sep 1, 5:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
557 PM CDT Fri Sep 1 2023
FLZ013-012345-
Calhoun FL-
557 PM CDT Fri Sep 1 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CALHOUN COUNTY IN
THE PANHANDLE OF FLORIDA THROUGH 645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Blountstown. The strong thunderstorm is nearly
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blountstown, Altha, Red Oak, Ocheesee, Selman, Chason, Chipola,
Henderson Mill, Kennys Mill, Willis, Nettle Ridge, Blountstown
Airport, Macedonia, Torreya State Park, Durham, and White Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3057 8522 3057 8518 3060 8517 3061 8515
3061 8496 3060 8494 3058 8495 3058 8496
3057 8496 3052 8499 3045 8499 3044 8498
3042 8503 3041 8501 3040 8503 3039 8501
3038 8503 3036 8503 3053 8527
TIME...MOT...LOC 2257Z 041DEG 2KT 3057 8504
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
16-WORSTERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:47 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 22 hr |
| Sep 1, 7:01 AM CDT | Areal Flood Advisory | TAE | Franklin, Wakulla | 119 min |
| Sep 1, 9:52 AM CDT | Special Marine Warning | TAE | 113 min | |
| Sep 1, 10:34 AM CDT | Flood Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 11 hr |
| Sep 1, 12:36 PM CDT | Special Weather Statement | TAE | Jefferson | 69 min |
| Sep 1, 1:38 PM CDT | Areal Flood Advisory | TAE | Jackson, Washington | 2 hr |
| Sep 1, 1:55 PM CDT | Flash Flood Warning | TAE | Washington | 114 min |
| Sep 1, 2:18 PM CDT | Areal Flood Advisory | TAE | Lafayette, Taylor | 117 min |
| Sep 1, 2:36 PM CDT | Special Weather Statement | TAE | Madison | 39 min |
| Sep 1, 2:39 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Sep 1, 2:47 PM CDT | Areal Flood Advisory | TAE | Jefferson, Madison, Taylor | 3 hr |
| Sep 1, 3:33 PM CDT | Special Marine Warning | TAE | 87 min | |
| Sep 1, 5:10 PM CDT | Special Weather Statement | TAE | Jackson | 50 min |
| Sep 1, 5:27 PM CDT | Areal Flood Advisory | TAE | Jackson | 2 hr |
| Sep 1, 5:46 PM CDT | Flash Flood Warning | TAE | Jackson | 89 min |
| Sep 1, 5:57 PM CDT | Special Weather Statement | TAE | Calhoun | 48 min |
| Sep 1, 6:14 PM CDT | Areal Flood Advisory | TAE | Calhoun | 7 min |
Nearby
Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.